Very few people have serious reactions to Zonegran. If you take it, you should be aware of them, however, so you and your family can recognize them. Here's a list of warning signs that may be the start of one of these problems:
If you notice any of these symptoms, call your doctor right away:
- Fever, sore throat, sores in your mouth, or easy bruising (could mean a blood problem)
- Sudden back pain, pain in the stomach area, pain when urinating, or bloody or dark urine (could mean a kidney stone)
- Decreased sweating or rise in body temperature, especially for a child
- Thoughts that are unusual for you
If you notice mood changes with Zonegran, speak to your doctor or nurse. A slight reduction in the dosage may improve your frame of mind. If you had a history of depression before starting Zonegran, your doctor may consider other treatments such as antidepressants or referral to a counselor or psychiatrist.
The rash may take various forms, from small red spots or blotches on the surface of the skin to large blisters. It may be preceded or accompanied by itchiness. When you first start taking Zonegran (specifically during the first 2 to 4 weeks), watch closely for any signs of a rash. Alert your doctor if you detect changes in your skin. If a rash progresses, you may develop a fever or a feeling of sickness. Occasionally, fever comes before the rash.
A few people have developed blood disorders called aplastic anemia and agranulocytosis while taking zonisamide. The numbers are so small that not much can be said about a possible relationship, but you should tell the doctor if you develop symptoms such as fever, sores in your mouth, or easy bruising.
Kidney stones occurred in about 1 in 80 people, usually after taking Zonegran for 6 to 12 months. Most people who get kidney stones have had kidney stones before. Contact your doctor immediately if you develop symptoms that could indicate a kidney stone, such as sudden back pain, abdominal pain, or blood in the urine. Drinking more fluids may reduce the risk of stone formation. This is especially important if you or someone in your family has had kidney stones, because your risk is greater.
An effect reported only in children is decreased sweating leading to high body temperature, even heatstroke. This effect is quite rare, but parents of children or teenagers taking Zonegran should be watchful, especially in summer.
Depression or psychosis
Tell your doctor if you feel depressed or have thoughts that are unusual for you while you're taking Zonegran. This is unusual but can happen.
A complete list of all reactions to Zonegran can be found in the package insert, but it is important to remember that only a tiny number of people have any of these serious problems.
On 2/23/2009, the US Food and Drug Administration issued a warning that the antiepileptic medication zonisamide (Zonegran) can cause metabolic acidosis in some patients. Metabolic acidosis is a condition of excess acidity (low pH) in the blood. The condition can manifest with a variety of symptoms, including chest pains, heart racing, rapid breathing, stomach upset, kidney stones, confusion and other symptoms. People who are already prone to have metabolic acidosis from kidney disease or drugs such as acetazolamide (Diamox), certain diabetes drugs or the ketogenic diet may be more prone to develop zonisamide-induced metabolic acidosis. Young people are also more likely to develop the condition. Metabolic acidosis is detected by measuring blood levels of bicarbonate (worrisome if less than 17 mEq/L), sometimes along with arterial blood gas measurement for levels of oxygen, carbon dioxide and acidity. Once diagnosed, the condition usually is treatable, most directly by stopping zonisamide. The FDA recommended that healthcare professionals measure serum bicarbonate before starting treatment and regularly thereafter.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.